St. John’s wort is a commonly used herb for various health complaints and ailments, such as sleeping problems and stress. However, the herb can also be harmful to health, according to the RIVM. The National Institute for Public Health and the Environment, therefore, advises people not to use this herb in combination with medication.

What is St John’s Wort?

Teas And Supplements1St. John’s wort is a yellow flower that has been used for years for its antidepressant properties. It affects the substances in your brain, making you feel better and suffer less from depressive symptoms. It can also help with sleeping problems and complaints of anxiety.

Many people take this herb in the form of supplements or tea. You can often buy it in dried form at a health food store. In the past, it was often used to heal wounds and bruises, but nowadays it has many more uses.

Averse effect on drugs

Although St. John’s wort is a natural product, it does not mean that it is harmless to health. Previous studies have shown that this herb can hurt contraceptive use, so it is not recommended to use the two together.
In 2015, research by the RIVM also showed that this herb can reduce the effect of chemotherapy and drugs against fungal and viral infections. The use of St. John’s wort in combination with these agents was strongly discouraged at the time.
In the meantime, new research from the RIVM has shown that this considerably harmless herb can also have other negative effects, even without the use of medication. The National Poisons Information System (NVIS) saw complaints from people who got a sunburn after using the herb, and other people experienced complaints such as dizziness, diarrhea, and anxiety. These kinds of complaints can also be in line with the health complaints that arise from food poisoning.
It is still unknown which dose is harmful in the tea or as a supplement. This is partly because enforcement around medication is stricter than around nutritional supplements. It is, therefore, better to use the herb as little as possible or not at all, especially if you are already taking other medications.

Leave a Reply

Your email address will not be published.